Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 109, NWS Grand Forks, ND

July 1, 2008Becker County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 1, 2008, 11:08 PM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2008, 11:08 PM CDT (04:08 UTC)
Expired
Jul 1, 2008, 11:46 PM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Becker County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.1 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:48 PM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, Jul 1, 3:48 PM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
348 PM CDT TUE JUL 1 2008

.DISCUSSION...
COLD FRONT OVERTAKING PREFRONTAL TROUGH AND CURRENTLY ORIENTED ALONG
A ROSEAU TO LISBON LINE. STRONGEST CONVECTION SO FAR CONFINED TO FAR
NE FA CLOSEST TO SHORTWAVE DROPPING THROUGH SOUTHERN MB/ONTARIO.
FARTHER SW ALONG FRONT CAPPING APPEARS TO BE LIMITING CONVECTIVE
POTENTIAL. STILL SOME POTENTIAL NEXT FEW HOURS WITH ACCAS AND
LOCALIZED FINE LINE/BOUNDARIES. NOT MUCH GOING ON IN POST FRONTAL
ENVIRONMENT ACROSS FAR NW FA BASED ON RADAR AND SATELLITE TRENDS.
CURRENT POP TIMING EXCELLENT SO NOT PLANNING ON CHANGING. OF
INTEREST IS SMOKE LAYER BEHIND FRONT WHICH IS LIMITING VSBY.
OTHERWISE T/TD DROP BEHIND COLD FRONT RESPECTABLE WITH A 10 DEGREE
DROP IN T BEHIND BOUNDARY. CURRENT TEMPERATURES ALSO SEEM REASONABLE
SO NOT MUCH FOR CHANGES IN UPDATE.

&&

.AVIATION...
COLD FRONT WITH WIND SHIFT WILL CONTINUE TO MOVE SOUTH ACROSS THE
AREA THIS EVENING/OVERNIGHT. THUNDERSTORMS SO FAR CONFINED TO FAR NE
FA WITH SOME ISOLD MVFR VSBY IN RA. ELSEWHERE ISOLD POTENTIAL FOR
STORMS WILL EXIST FOR A COUPLE MORE HOURS ALONG AND AHEAD OF FRONT
BUT SO FAR NOT VERY IMPRESSIVE. VFR CIG CONDITIONS EXPECTED
THROUGHOUT THE PERIOD. OF INTEREST IS SMOKE LAYER BEHIND FRONT WHICH
HAS DROPPED VSBY TO MVFR RANGE IN A FEW SPOTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jul 1, 5:22 AM CDT, 17 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT TUE JUL 1 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
522 AM CDT TUE JUL 1 2008

...SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE STORMS MAY BE SEVERE. THE MOST LIKELY TIME FRAME FOR
SEVERE STORMS WILL BE FROM LATE AFTERNOON THROUGH THE EVENING.
THE MAIN THREAT WILL BE STRONG WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Jul 1, 8:40 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             4 NW CARP               48.55N 94.71W
07/01/2008  E0.75 INCH       LAKE OF THE WOODS  MN   PUBLIC

&&

JKAISER
Local storm report, Jul 1, 8:55 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             7 NW WARROAD            48.98N 95.43W
07/01/2008  E1.00 INCH       ROSEAU             MN   PUBLIC

&&

JKAISER
Local storm report, Jul 1, 9:23 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
923 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 NE LEO                48.80N 96.19W
07/01/2008  E0.75 INCH       ROSEAU             MN   PUBLIC

&&

JKAISER
Local storm report, Jul 1, 10:12 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1012 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             12 SE BADGER            48.65N 95.83W
07/01/2008  E0.88 INCH       ROSEAU             MN   PUBLIC

            HAILED FOR ABOUT 15 MINUTES FROM 615 PM TO 630 PM. SIZED
            RANGED FROM PEA SIZED TO NICKLE SIZED.

&&

SPEICHER
Local storm report, Jul 1, 10:15 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1015 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             12 SE BADGER            48.65N 95.83W
07/01/2008  E0.88 INCH       ROSEAU             MN   PUBLIC

            HAILED FOR ABOUT 15 MINUTES FROM 615 PM TO 630 PM. SIZE
            RANGED FROM PEA SIZED TO NICKLE SIZED.

&&

SPEICHER
Local storm report, Jul 1, 10:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1049 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             HAWLEY                  46.88N 96.32W
07/01/2008  E1.00 INCH       CLAY               MN   PUBLIC

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:11 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods64 min
Jul 1, 7:28 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods62 min
Jul 1, 8:11 PM CDTSevere Thunderstorm WarningFGFBeltrami50 min
Jul 1, 10:11 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail64 min
Jul 1, 10:50 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail31 min
Jul 2, 12:07 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.